Records were reviewed for 329 patients who had antibiotic-associated diarrhea or colitis with stools showing a cytopathic toxin which is neutralized by Clostridium sordelli antitoxin. Previous studies indicate that the detection of this toxin implicates Clostridium difficile as the responsible pathogen. A spectrum of anatomical results in the colonic mucosa were found ranging from pseudomembranous colitis in 136 patients to an entirely normal endoscopic condition in 36 patients. The most frequently implicated agents were ampicillin, clindamycin, and cephalosporins. Collectively, these drugs accounted for approximately 80% of cases in which a single antimicrobial had been administered prior to the onset of symptoms. Analysis of data obtained in sequential time intervals showed a decline in the relative frequency of cases with use of clindamycin accompanied by an increase with use of cephalosporins. Less frequent drugs which were implicated in 3-8% of cases were, in rank order, penicillins other than ampicillin, erythromycin, sulfamethoxazole-trimethoprim and sulfasalazine. Tetracycline was the exclusive agent given to only three patients and there were no patients in whom chloramphenicol could be clearly implicated.
|Original language||English (US)|
|Number of pages||4|
|Journal||Johns Hopkins Medical Journal|
|State||Published - Jan 1 1981|
ASJC Scopus subject areas